Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 341, NWS Birmingham, AL

August 25, 2002Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 25, 2002, 12:42 PM CDT for Sumter County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2002, 12:42 PM CDT (17:42 UTC)
Expired
Aug 25, 2002, 1:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS54 KBMX 251742
SVRBHM
ALC119-251830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 130 PM CDT

* AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF EMELLE...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...EPES AND
LIVINGSTON.

SMALL HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3266 8839 3283 8836 3279 8809 3278 8812
          3274 8812 3272 8809 3270 8813 3269 8805
          3263 8809 3259 8804 3254 8806

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:58 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 25, 9:58 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
958 AM CDT SUN AUG 25 2002

DIFFICULT TO LOCATE FRONT BUT SOME DRIER AIR HAS STARTED TO SPREAD
INTO THE NORTHERN SECTIONS.  WILL LOWER POPS ACROSS THE NORTH INTO
30 PERCENT RANGE.  THUNDERSTORM COMPLEX MOVING ACROSS SECTIONS OF
MISSISSIPPI WILL MOVE INTO THE WESTERN SECTIONS OF THE AREA.  WILL
RAISE POPS ACROSS THE WESTERN SECTIONS TO CATEGORICAL.  REST OF
CENTRAL AND SOUTHERN SECTIONS LOOK FINE BUT MAY NEED TO LOWER POPS
NEAR BHM EARLY THIS AFTERNOON IF STORMS PASS TO THE SOUTH.  WILL
LOOK AT 15Z OBS FOR LAST MINUTE CHANGES TO THE TEMPS.

.BHM...NONE.

In the hours before

Special weather statement, Aug 25, 7:00 AM CDT, 5 hours 42 minutes before
ALZ001>050-251400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT SUN AUG 25 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SURFACE FRONTAL BOUNDARY WILL MOVE THROUGH CENTRAL ALABAMA
TODAY.  NUMEROUS SHOWERS AND THUNDERSTORM WILL OCCUR AHEAD AND ALONG
THE SURFACE FRONT.  ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED TODAY OR TONIGHT...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF PERIODS OF HEAVY RAIN...STRONG DAMAGING STRAIGHT LINE WINDS...
AND SMALL HAIL WILL ALL BE POSSIBLE WITH THE STRONGER STORMS.

ELSEWHERE...ACROSS NORTHERN ALABAMA...SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ISOLATED
EVENTS IN THEIR AREA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:38 PM CDTSevere Thunderstorm WarningBMXFranklin, Marion37 min
Aug 25, 1:50 PM CDTSevere Thunderstorm WarningBMXSumter25 min
Aug 25, 2:03 PM CDTSevere Thunderstorm WarningBMXMarengo57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.